Published: Sat, April 22, 2017
Health Care | By Jeffery Armstrong

FDA: No Codeine or Tramadol for Children Under 12 -- Period

FDA: No Codeine or Tramadol for Children Under 12 -- Period

On Thursday, the FDA said it will require that prescription drugs containing codeine or tramadol carry a warning on the label against using them in children under 12 or in women who are breast-feeding. Since 2013, prescription codeine labeling has contained a Boxed Warning and Contraindication for children up to age 18 years of age regarding the risk of life-threatening respiratory depression following the use of codeine for pain management after the removal of the tonsils (tonsillectomy) and/or adenoids (adenoidectomy). The FDA also warned breast-feeding mothers to avoid using the medicines while nursing their babies. Codeine is often combined with acetaminophen in prescription pain medicines and with other cold medicines for treatment of cough. A search of the FDA Adverse Event Reporting System (FAERS) database from January 1969 to May 2015 identified 64 worldwide cases of respiratory depression, including 24 deaths, with codeine-containing medications in children 18 years old.

Since it's almost impossible to identify the "ultrarapid metabolizers" or who may be especially sensitive or at higher risk of adverse events from the said opioid medications, the FDA now calls for stringent labeling requirements for manufacturers of codeine- or tramadol-containing drugs.

The FDA also added a new "Warning" advising against the use of products with codeine and tramadol in children ages 12 to 18 who are obese or have obstructive sleep apnea or serious lung disease.

"We understand that there are limited options when it comes to treating pain or cough in children, and that these changes may raise some questions for healthcare providers and parents", said Throckmorton. The FDA said it is requiring makers of prescription versions of the medicines, codeine and tramadol, to change the products' labels to warn against giving them to children under age 12, and to limit use in older children. If a codeine-or tramadol-containing product is determined to be appropriate for an adolescent patient, clinicians should provide counseling on how to recognize the signs of opioid toxicity.

In the body, opioid painkillers and cough medicines are broken down into morphine.

"Today's actions build on a better understanding of this very serious safety issue, based on the latest evidence", Throckmorton said. These can include excess sleepiness, difficulty breastfeeding, or serious breathing problems that could result in death.

For more on opioid medications in children, visit the Boston Children's Hospital. We also encourage parents to review the ingredients of pain medicines to see whether they include codeine or tramadol, and cough medicines to see if they contain codeine.

Like this: